|Recent spike in viral load
Mar 15, 2003
For many years I've been taking Zerit 1x2, Videx 1x1, Viracept 5x2, Fortovase 6x2, Lipitor 1x1, with viral load being sometimes undectable, sometimes just slightly detectable over the last 6 months. I have a medium level of lypodystrophy (buffalo hump and belly) and use Androgel daily (seemed to decrease buffalo hump).Began having a period of heavy stress/anxiety after being laid-off from work in November 2002, with a major stress event occuring in early February 2003. I asked for and received an antidepressant (PAXIL) but immediately thereafter vastly improved my emotional state and so I never took the drug, not even once. I have not switched any drug regiments from 2x to 1x daily. I have had diarrhea daily for years, and take no meds to counteract it. I've been 99 effective in keeping up my compliance schedule, both dosage and when I take it, but sometimes fluctuate on exact timing by 2 hours. I was diagnosed positive in 1993 (probably + since before 1983) have had a fairly simple drug history in that the only other drug I can recall taking, then ceasing to take was AZT years ago, have not switched protease inhibitors. My last lab report in Feb 2003 revealed 1670 copies per ML, and my CD4 count is 456. Blood was taken for a genotype test after my stress level went back down to normal. My genotype test results will appear soon, and my doctor and I will be discussing a new regiment. Could my spike be a temporary result of the stress period, and so I should ask for new lab results, or will the genotype test be just as good / better? I'd like the lypodystrophy to go away, would a change from one of these drugs help that happen? I really don't feel the need for the PAXIL, should I take it anyway? If the genotype test says the Zerit and Videx aren't helping, what overall combination would you recommend I switch to? Should I keep the Viracept / Fortovase if they're working, or switch to something else?
Response from Dr. Boyle
A viral load of 1670 copies/mL is unlikely to be a blip, but it still should be confirmed. The resistance test while helpful is not necessarily a surrogate for that confirmation, unless you come back highly resistant to your current regimen. Stress is unlikely to be the cause of the increase in viral load, unless it caused some nonadherence. You should discuss the need for Paxil with your doctor. Sometimes patients don't feel like they need it when they still do. From where I'm sitting I can't tell and can't advise you on that, but your doctor can. There are many antiretrovirals to choose from and it is going to depend heavily on what the resistance testing shows. I suspect you are headed for a non-nucleoside based regimen that has tenofovir + either combivir or Trizivir in it, but if certain mutations are present that may be a bad idea. So, you'll have to awiat the results. As far as reversion of lipodystrophy, switching off the PIs might help, but if it does it is a very slow process. Most switch studies (going form a PI to an NNRTI or abacavir) do not show a remarkable improvement in fat accumulation, at least not in the short term. Good luck!
Trizivir alone or with EFZ?
This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.
Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.